West Virginia, 2002

Damaging Wind in West Virginia, August 5, 2002

August 5, 2002 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 5, 7:00 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 5, 7:00 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT MON AUG 5 2002

800 PM EDT MON AUG 5 2002
WILL UPDATE FORECAST TO REMOVE SEVERE THUNDERSTORM WATCH AND LOWER
POPS IN THE NORTHWESTERN COUNTIES.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

*********************************************************************
230 PM EDT MON AUG 5 2002

TONIGHT THROUGH WEDNESDAY NIGHT...

WAVE GOODBYE TO THE HEAT WAVE.

TIL HAVING FRONT NEAR A EKN-CRW-HTS LINE AROUND 05Z TUESDAY. THINKING
MAIN TRW ACTION WELL AHEAD OF FRONT...WITH CHC OF LINGERING SHOWERS
UNTIL AN HOUR TO 2 AFTER FRONTAL PASSAGE.  STILL THINKING MAIN THEME
TO COOLING THUNDERSTORMS IS THE DOWNPOURS AND LIGHTNING.  COULD HAVE
SOME DOWNRUSH OF WIND FM THE TALL STORMS.

T WATCH AS FAR SOUTH AT HTS-CRW VCNTY TIL 01Z.

WILL LEAVE 30 POP IN EXTREME SRN COUNTIES FOR MRNG COMMUTE...OTRW
DRYING.  DEW POINTS WILL PBLY NOT LWR TIL 15Z FOR CRW ON S.

NO BIG CHANGES TO DRY PATTERN FOR TUE NGT INTO WED.  HARD TO FIGURE
WHICH DAY (TUE OR WED) WILL BE WARMER...FAIRLY CLOSE.  SAME DEAL
ON MINS FOR TUE NGT AND WED NGT.  CONTINUE 40S IN MTNS.

THURS THROUGH MONDAY...HIGH PRESSURE WILL CONTINUE TO DOMINATE THE
WEATHER THROUGH THE EXTENDED RANGE.  MODELS ARE IN FAIRLY GOOD
AGREEMENT THROUGH SATURDAY WITH KEEP THE REGION HIGH AND DRY.  TEMPS
GUIDANCE (MEX/FMR) GETTING INTO BETTER AGREEMENT THAN IN PREVIOUS
DAYS.  SHOULD SEE GRADUAL MODERATION OVER THE PERIOD BACK TO MORE
NORMAL TO SLIGHTLY ABOVE NORMAL READINGS BY THE END OF THE PERIOD.

HAVE INTRODUCED POPS FOR MONDAY AS SYSTEM APPROACHES FROM THE
MIDWEST AND SOUTHERLY FLOW RETURNS ON BACK SIDE OF THE HIGH.  QUITE
A BIT OF UNCERTAINTY WITH THE MODELS ON THE TIMING.  IT IS POSSIBLE
THAT SOME SHOWERS COULD ARRIVE AS EARLY AS SUNDAY...BUT WILL KEEP
THE WEEKEND DRY FOR NOW.

*********************************************************************

1030 AM EDT MON AUG 5 2002

WILL BASE FCST ON FNT RCHG EKN-CRW-HTS LINE ARND 05Z TUESDAY.
WILL RAISE POPS INTO LKLY FOR EKN VCNTY THIS EVENING. LOCALIZED
DOWNPOURS WITH STORMS LATE THIS AFTN AND THIS EVENING...WILL ADD TO
FCST. BUT MOST AREAS ARE DRY AND STREAMS CAN HANDLE 2.5 INCHES.  OF
COURSE U GET THE STREET AND URBAN FLOODING WITH DOWNPOURS.  UNLESS
TRAINING DVLPS STREAMS SHOULD BE ABLE TO HANDLE THE RAIN.  ACTUALLLY
MOST AREAS NEED RAIN...SPCLY WITH MORE DRY WX IN WAKE OF FRONT.

HAZE EVIDENT WITH INCREASING MSTR AHEAD OF FRONTAL ZONE. WILL
ADD TO SVRL ZONES.  MAX TEMP SHOULD BE A FEW DEGS LWR THAN SUN ACRS
NRN ZONES AS CLDS INCR.  WITH TALL STORMS CAN NOT RULE OUT A BOX.

TOOK OUT LINGERING THUNDERSTORM IN VA ZONES TUE MRNG...JUST MENTIONED
A CHANCE OF A LINGERING SHOWER EARLY.

*********************************************************************
300 AM EDT MON AUG 05 2002

...TODAY THROUGH THE DAY TUESDAY...
A MAJOR CHANGE IN THE WEATHER PATTERN TO OCCUR THIS PERIOD. MODELS
ARE IN GOOD AGREEMENT ON MOVING STRONG COLD FRONT THROUGH THE AREA
TONIGHT.  MODEL POPS FOR PRECIPITATION WITH THE FRONT ARE NOT THAT
HIGH AS IT TAKES MOST OF UPPER SUPPORT WITH SURFACE WAVE THAT PASSES
TO THE NORTH TODAY BEFORE COLD FRONT DROPS DOWN.  HOWEVER...MODEL
POPS ARE USUALLY POOR IN A SUMMERTIME PATTERN...ESPECIALLY IN THE
MOIST AND UNSTABLE ATMOSPHERE WE HAVE IN PLACE AHEAD OF A STRONG
FRONT.  THUS...WILL GO WITH GOOD CHANCE OF THUNDERSTORMS BEGINNING
IN THE NORTH LATER THIS AFTERNOON...THEN SHIFT IT SOUTHWARD WITH THE
FRONT TONIGHT.  MORNING SHOWER IN THE FAR SOUTH TUESDAY
MORNING...OTHERWISE MOSTLY SUNNY ACROSS THE REGION WITH A NORTH WIND
AS CANADIAN HIGH PRESSURE DROPS SOUTHWARD. PREFER WARMER MOS
GUIDANCE...SINCE THIS IS AUGUST AFTER ALL...BUT THIS WILL STILL LEAD
TO BELOW NORMAL TEMPERATURES ON TUESDAY.

...TUESDAY NIGHT THROUGH SUNDAY...
CANADIAN HIGH PRESSURE DROPS SOUTH INTO THE AREA AND THEN ONLY
SLOWLY MOVES EAST THROUGH THE PERIOD.  DRY CONDITIONS WITH BELOW
NORMAL TEMPERATURES...ESPECIALLY AT NIGHT...WILL BE THE RULE
WEDNESDAY AND THURSDAY.  TEMPERATURES WILL THEN MODIFY FRIDAY
THROUGH SUNDAY AS AUGUST SUNSHINE WORKS ON THE AIRMASS...BUT NIGHTS
WILL STILL BE RATHER COOL. AGAIN...ALTHOUGH MODELS PROBABLY
OVERDOING COOLING SOMEWHAT...TEMPERATURES WILL STILL BE BELOW NORMAL
FOR THE FIRST PART OF THE PERIOD.

*******************************************************************
700 PM EDT SUN AUG 04 2002
WITH AIR MASS VIRTUALLY THE SAME ON MONDAY...WILL UPDATE FORECAST TO
ADD AFTERNOON THUNDERSTORMS IN THE SOUTHERN COUNTIES.

WILL ALSO UPDATE THE FORECAST LATER IN THE EVENING ONCE ALL THE
THUNDERSTORMS DIE...TO REMOVE EVENING WORDING.

*********************************************************************

In the hours before

Local storm report, Aug 5, 4:50 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0550 PM EDT MON AUG 05 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    OAK HILL                  OH   .75 INCH HAIL
08/05/02   JACKSON                        EVENT OCCURRED BETWEEN
                                          0533 PM  AND  0548 PM
Local storm report, Aug 5, 5:24 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
624 PM EDT MON AUG 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    RIO GRANDE                OH   WIND DAMAGE
08/05/02   GALLIA                         MULTIPLE TREES DOWN AROUND
                                          STATE ROAD 850 NEAR RIO
                                          GRANDE

KS
Special weather statement, Aug 5, 5:54 PM EST, 1 hour 53 minutes before
WVZ013>015-026-052330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
654 PM EDT MON AUG 5 2002

A CLUSTER OF SHOWERS AND THUNDERSTORMS ARE MOVING OUT OF PUTNAM
COUNTY AND INTO SOUTHERN KANAWHA COUNTY...AND NORTHERN LINCOLN AND
BOONE COUNTIES.  THESE THUNDERSTORMS ARE ASSOCIATED WITH FREQUENT
LIGHTNING...HEAVY RAIN...AND COULD CONTAIN SMALL HAIL.  THEY ARE
ALSO CAPABLE OF PRODUCING STRONG GUSTY WINDS AROUND 40 TO 45 MILES
AN HOUR.  AT 6:50 PM THE STORMS WERE LOCATED NEAR TORNADO AND ALUM
CREEK AND WERE MOVING SOUTHWESTWARD AT AROUND 20 MILES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 5, 7:00 PM EST, 47 minutes before
KYZ101>103-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
037>040-046-047-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT MON AUG 5 2002

...SEVERE THUNDERSTORM WATCH EXPIRING FOR SOUTHEAST OHIO..NORTHEAST
   KENTUCKY..AND MUCH OF WEST VIRGINIA...

ALTHOUGH SOME THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS
EVENING...THE THREAT OF SEVERE WEATHER IS DIMINISHING. THEREFORE
SEVERE THUNDERSTORM WATCH 578 IS BEING ALLOWED TO EXPIRE IN
SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND WEST VIRGINIA.
Special weather statement, Aug 5, 7:12 PM EST, 35 minutes before
WVZ015-016-027-060045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
812 PM EDT MON AUG 5 2002

...STRONG THUNDERSTORMS ACROSS ROANE AND NORTHERN KANAWHA COUNTIES...

A LINE OF SHOWERS AND THUNDERSTORMS WILL BE MOVING SOUTHEASTWARD
ACROSS SOUTHERN ROANE COUNTY AND EXTREME NORTHERN KANAWHA COUNTY
NEAR CLENDENIN.  THEY WILL BE HEADING INTO CLAY COUNTY BY 8:20 PM.
THESE THUNDERSTORMS ARE ASSOCIATED WITH STRONG WINDS AROUND 40 TO 45
MILES AN HOURS...FREQUENT LIGHTNING...SMALL HAIL...AND HAVE THE
POTENTIAL TO PRODUCE HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Charleston,WV radar (KRLX), 65 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 5, 7:47 PM EST
Where
Clay County, Ivydale
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -81.033

Several trees and large branches fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311959.